Nebraska, 2009

Hail in Nebraska, May 31, 2009

May 31, 2009 · NWS OAX · 4 events in 2 counties and zones

A warm front that moved across eastern Nebraska during the afternoon and evening of May 31st touched off a few severe thunderstorms in southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front that moved across eastern Nebraska during the afternoon and evening of May 31st touched off a few severe thunderstorms in southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 1:54 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 31, 1:54 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT SUN MAY 31 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. VERY CHALLENGING FORECAST
IN THE SHORT TERM...REVOLVING AROUND CONVECTION INVITATION ALONG A
NORTHWARD ADVANCING WARM FRONT...AND POTENTIAL CONVECTION ALONG A
SOUTHEASTWARD ADVANCING COLD FRONT LATER TONIGHT.

LATEST 19Z SUBJECTIVE SURFACE ANALYSIS INDICATED THE WARM FRONT HAD
MOVED TO NEAR THE KANSAS/NEBRASKA BORDER REGION WITH LOWER 60S
DEWPOINTS POOLING ALONG IT. THIS WILL EVENTUALLY REACH SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA BY VERY LATE AFTERNOON. HOWEVER...THE
REMAINS OF AN MCV THAT MOVED OUT OF NORTHEAST COLORADO HAS PUT THE
KIBOSH ON FULL DAYTIME SUNSHINE ACROSS THE AREA THUS LIMITING FULL
POTENTIAL OF INSTABILITY. THE NAM HAS REMAINED CONSISTENT IN
BREAKING THE CAP...WHICH STILL REMAINED NEARLY AS STRONG AS IT WAS
THIS MORNING BASED ON AN 18Z KOAX SOUNDING. THE 12Z GFS/09Z
SREF/SUCCESSIVE RUC RUNS ALSO SUGGESTED THE CAP COULD BREAK.
SO...THAT REMAINS THE PERTINENT QUESTION...WILL IT. SINCE WE CANT
GUARANTEE THAT IT WONT...WILL INCLUDE 20 TO 40 POPS FOR THAT
SCENARIO THIS EVENING AHEAD OF THE COLD FRONT ACROSS EASTERN
NEBRASKA AND WESTERN IOWA. IT IT GOES BY SAY 23Z/01Z...THERE
APPEARS TO BE SUFFICIENT PARAMETERS IN PLACE FOR A CONDITIONAL
THREAT OF SEVERE STORMS.

MEANWHILE..THE ADVANCING COLD FRONT STILL REMAINED WELL TO OUR NORTH
ACROSS NORTHERN SOUTH DAKOTA. LATEST SREF/NAM/RUC CONGLOMERATION ALL
SUGGEST LITTLE PRECIP IN NORTHEAST NEBRASKA NEBRASKA EARLY THIS
EVENING...GIVEN THAT THE FRONT MAY NOT MAKE IT INTO OUR CWFA UNTIL
VERY LATE EVENING.  AT THE SAME TIME...A CLUSTER OF THUNDERSTORMS
NOW BREAKING OUT NEAR THE BLACK HILLS...WITH ADDITIONAL DEVELOPMENT
ACROSS NORTH CENTRAL NEBRASKA WITH THE PRE FRONTAL TROUGH AREA...WHICH
WILL LIKELY BE THE REAL TRIGGER FOR STORMS. THESE STORMS MAY BE ABLE
TO BEGIN MOVING INTO THE NORTHERN CWFA LATER THIS EVENING...WITH
ADDITIONAL POTENTIAL FOR DEVELOPMENT WITHIN THE VEERING LOW LEVEL
JET PATTERN EAST/SOUTH OF OMAHA SOUTH/EAST OF OMAHA AFTER MIDNIGHT.
TO COMPOUND MATTERS...THE HIRES ECMWF KEEPS THE ENTIRE OAX CWFA
DRY THROUGH 12Z.

FOR MONDAY...THERE MAY BE SOME LINGERING SHOWERS MOVING THROUGH
SOUTHEASTERN HALF OF THE CWFA IN THE MORNING AS THE FRONT SETTLES
SOUTHWARD ALONG/JUST SOUTH OF I80 THROUGH EARLY AFTERNOON. WILL LIKELY
SEE THE FRONT LIGHT UP BY LATE AFTERNOON THOUGH AS MOISTURE POOLS
ALONG THE BOUNDARY WITH PW VALUES RISING TO JUST UNDER 2 INCHES AS
WE REACH PEAK HEATING. THE FRONT REMAINS LOCKED IN PLACE OVERNIGHT
MONDAY IN NEARLY THE SAME LOCATION. AN EAST/WEST BOUNDARY SHOULD
SET THE STAGE FOR SOME HEAVY RAINFALL ALLOWING STORMS TO TRAIN
OVER THE SAME AREA MONDAY NIGHT AND WELL HAVE TO WATCH FOR
LOCALIZED FLASH FLOODING IN THE I80 CORRIDOR...BUT SINCE ITS BEEN
QUITE DRY LATELY...HOPEFULLY THAT DOESNT MATERIALIZE. AGAIN...TO
COMPLICATE MATTERS...THE ECMWF AND SREF FOCUS THEIR AXIS OF HEAVY
RAIN FURTHER NORTH THAN THE NAM/GFS...THUS ITS A TRICKY FORECAST
OF EXACTLY THE FRONT WILL ALIGN.

THE WHOLE COMPLEX SHIFTS SOUTH AND EAST TUESDAY AND TUESDAY
NIGHT...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES OF THE MODELS.
TRIED TO BLEND FOR THE MOSTLY LIKELY SOLUTION WITH RAINFALL
POTENTIAL ENDING BY DAYBREAK WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. THE PERIOD WILL BE
DOMINATED BY NORTHWEST FLOW IN OUR REGION WITH STRONG WEATHER
SYSTEMS TO THE NORTH AND SOUTHWEST. TIMING THE IMPULSES INTO THE
AREA REMAINS PROBLEMATIC GIVEN SUBTLE MODEL DIFFERENCES...BUT IT
APPEARS THE FIRST WAVE MAY MOVE IN THURSDAY NIGHT THROUGH FRIDAY
WHICH DRIVES A FRONTAL BOUNDARY INTO...THEN THROUGH THE REGION ON
FRIDAY. THE FRONT APPEARS TO STALL JUST SOUTH ACROSS KANSAS AND
MISSOURI FRIDAY NIGHT THROUGH EARLY SATURDAY. BY THIS TIME...
FORECAST DETAILS BECOME SOMEWHAT MURKY AS THE ECMWF/GFS EACH HANDLE
THE FLOW SLIGHTLY DIFFERENTLY WITH THE ECMWF MORE ZONAL...WHILE THE
GFS MAINTAINS A NORTHWEST FLOW...BUT IT SEEMS THAT SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR BOTH SATURDAY
AND SUNDAY...BUT AGAIN...OVERALL CONFIDENCE IN EXACT TIMING OF ANY
WEATHER SYSTEMS IS LOW AT THIS TIME. THE AFOREMENTIONED FRONT THEN
BUCKLES AND MOVES SLIGHTLY EAST/NORTHEAST BY DAYBREAK SUNDAY...MORE
IN LINE WITH THE LATEST ECMWF TRENDS. NO REMARKABLE TEMPERATURE
SWINGS EITHER WAY...WITH NEAR NORMAL TEMPS THROUGH THE PERIOD.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 01/18Z.

SOUTH WINDS WILL CONTINUE AT KOFK THRU 06Z.  COLD FRONT PASSAGE
BETWEEN 06Z-09Z WILL RESULT IN WEST TO NORTHWEST WINDS.  A CHANCE
OF THUNDERSTORMS AT KOFK IS EXPECTED BETWEEN 01-09Z. AT KOMA AND
KLNK...SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE PERIOD.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BETWEEN 21Z-06Z.
THUNDERSTORMS ARE MORE LIKELY AFTER 06Z...ESPECIALLY AT KOMA.  IN
ADDITION WIND SHEAR AT KOMA AND KLNK OF 50 KTS AROUND 2000 FT AGL
APPEARS LIKELY AFTER 01Z WHEN ATMOSPHERE DECOUPLES AND LOW LEVEL JET
ALOFT STRENGTHENS.  WIND SHEAR SHOULD DIMINISH BETWEEN 12-14Z MONDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/SMITH
Hazardous weather outlook, May 31, 4:59 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 PM CDT SUN MAY 31 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
559 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND MONDAY WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

CLOUDS HAVE HINDERED WARMING TODAY...HOWEVER...THERE HAS BEEN
RECOVERY INTO THE UPPER 80S AND LOWER 90S OVER THE WESTERN PART OF
THE OF THE OUTLOOK. A WARM FRONT IS LIFTING NORTH ACROSS THE AREA
WITH INSTABILITY INCREASING. SURFACE DEWPOINTS AROUND 60 ARE
NOSING INTO SOUTHEAST NEBRASKA AHEAD OF THIS WARM FRONT. ISOLATED
THUNDERSTORMS...SOME SEVERE MAY DEVELOP WITH THIS WARM FRONT AND
AS THE LOW LEVEL JET INCREASES THIS EVENING AND MOISTURE CONTINUES TO
INCREASE.

IN ADDITION...A PRE FRONTAL TROUGH HAS BEEN THE FOCUS FOR STORMS
THIS AFTERNOON IN WESTERN NEBRASKA...WITH A COLD FRONT MOVING IN
BEHIND IT. THIS TROUGH WILL CONTINUE TO PUSH INTO THE NORTHERN
PART OF THE OUTLOOK AREA TONIGHT...EVENTUALLY SETTLING ACROSS THE
OUTLOOK AREA LATER TONIGHT AND MONDAY. SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH THIS FRONT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY
NIGHT. THE PRIMARY HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS
ALONG WITH HEAVY RAIN.

THERE IS STILL A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT. ISOLATED THUNDERSTORMS MAY OCCUR LATER IN THE
WEEK...THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cass

When
May 31, 5:58 PM CST
Where
Cass County, Weeping Water
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.870, -96.130

Hail, Cass

When
May 31, 6:18 PM CST to 6:28 PM CST
Where
Cass County, 2 mi E of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -95.882

Pea to quarter-size hail fell for around 10 minutes.

Hail, Cass

When
May 31, 6:44 PM CST
Where
Cass County, 6 mi E of Murray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.920, -95.805

Mostly pea-size but a few stones up to nickel-size.

Hail, Lancaster

When
May 31, 10:06 PM CST
Where
Lancaster County, 3 mi NW of Raymond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.981, -96.811

Penny to nickel-size hail fell along with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163001, 163000, 163003, 163002.